MAUDE Adverse Event Report: K2M, INC. MI ROD REDUCER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. MI ROD REDUCER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 5101-90179
Medical Device Problem Codes Fracture (1260); Material Deformation (2976); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that outside the or the tip of an everest mi rod reducer was discovered to be broken.No adverse consequences, surgical delay, or medical intervention were reported.The procedure was completed successfully.
 
Additional Manufacturer Narrative
A visual inspection was performed and discoloration was observed on the gold tabs, and unknown residue substance was seen on the inside of the reduction tunnel.One of the gold tabs was protruding from the device slightly more than the other.The portion of the gold tabs that assembles with the screw tulip were seen to be deformed from use.The device was functionally inspected by attempting to assemble with an everest screw and fully engage the tunnel to the reduced position.The device was able to engage and disengage the screw using excessive force.It is suspected that the gold tabs are jammed in the tulip head once assembled.The device was able to retract into the fully reduced state by rotating the proximal end.Due to excessive force required to assemble and disassemble the device from the screw, the device does not function as intended.Device history records were reviewed for this lot, and no relevant manufacturing issues were identified.Complaint history was reviewed and no previous complaints for this lot were found.The everest mi xt surgical technique was reviewed.Use of the related device is detailed in the everest mi xt surgical technique which details to seat the recovery alignment tool into the screw head and slide the recovery reduction tunnel over the recovery alignment tool until it is attached to the screw head.Rotate the proximal knob clockwise to begin reduction.Tighten or loosen positions are selected by adjusting the rotation knob into forward, neutral, or reverse.The root cause of the reported event can be attributed to customer use of the instrument.Complex maneuvers, difficult angles, and excessive force used on the device by the user could have contributed to the reported failure mode.
 
Event or Problem Description

Brand Name
MI ROD REDUCER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12527060
Report Number3004774118-2021-00289
Device Sequence Number4428036
Product Code LXH
UDI-Device Identifier10888857279438
UDI-Public10888857279438
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5101-90179
Device Lot NumberNBHE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2021
Supplement Date Received by Manufacturer12/12/2021
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date01/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown